Failing heart...I think...Dobutamine?! Good thinking question

  1. 0
    A patient that I was taking care of a couple weeks ago was having a CHF exacerbation. He was on Dopamine, Levophed, Neo-synephrine, vasopressin, all of these were at max dose. CVP was 24. I continued to call the MD about the 0 urine output, MAP of low 40's, BP in the 70's/30's (on the max dosing). The MD continued to prescribe 500ml boluses. The CVP is now 26, same BP, no urine, 4+ pitting edema from 3+, 3 hours ago. After the 5 failed attempts at bolusing the pt per MD order, I suggested addition of Dobutamine. (The MD was really tired of me calling at this point, its about 0615, 30 mins before end of shift) The Md then precedes to tell me that dobutamine will lower the BP even more and just to give another bolus.....


    Now correct me if Im wrong, but isnt this considered cardiogenic shock???? SVR is already up, and with additon of pressers, should be SKY HIGH now. CO is low as evidenced by low bp and urine output despite CVP of high 20's! With a high SVR, high CVP, and low BP, HR 140's, im thinking cardiogenic shock. Cardiogenic shock c high HR and CVP must mean that the heart isnt squeezing tight! DOBUTAMINE! I hate to try to make myself seem like im smarter than a doctor, but i REALLY dont think the dobutamine would have lowered the BP at all considering the SVR was probably already ridiculous. As dobutamine would have increased contraction and CO, the SVR would go down, and the BP would go up.

    The patient died 60 mins later from fluid overload and v/tach....


    Please let me know what you think. Im most upset that the MD would not initate the dobutamine. I think it would have saved the guys life.
    Last edit by jkr2020788 on Jun 10, '12
  2. Get our hottest nursing topics delivered to your inbox.

  3. 2,118 Visits
    Find Similar Topics
  4. 5 Comments so far...

  5. 1
    Any idea what pt's EF was? Did he have a swan? Age? Low dose Dobutamine or Primacor might have been a good call. It's always easy to turn it off again if it's not working. Definitely fluid overloaded though. Might not have made any difference in the long term. Some times the doc's know things that nurses don't. Stuff that doesn't make the charts. You'll catch quick comments like 'he won't make it through the night' and you'll think "Huh? What??" ... and sure enough, you're tagging his toe at 0600 despite your best efforts. My 15 years of CVICU experience agrees with your train of thought, but you'll never really know if it would have 'saved his life'. Too bad. On to the next one!
    jkr2020788 likes this.
  6. 1
    Have to agree with Biff...dobutamine or milrinone may have helped short term, but if he needed that much help his long term outcome was questionable at best.
    jkr2020788 likes this.
  7. 0
    I suppose, it just seems crazy that it wouldn't have been at least a try, instead of flooding the patient with more and more fluid. no swan, the MD is somewhat new, and isn't looked very highly on. Oh well, next time I will push alittle harder for something I think is right if the course of treatment isn't working well. Thanks, glad to know I wasn't 100% wrong in thinking it would work at least for a bit.
  8. 0
    One point against Dobutamine is the heart rate. It's 140 already, make that faster isn't going to push any more blood (Starling's Law and all that). Maybe if you would chop the Dopamine down to 5mcg (assuming that it's at 20 or something now), then add 3 mcg Dobutamine. But, that's all Monday morning quarterbacking.
  9. 0
    I had a similar surgical patient like that before. He didn't have a swan, but after the 3rd pressor and no improvement we floated one and found SVR was through the roof and clamped down from all the pressors. We added dopamine and within an hour all of the pressors were and the patient stabilized. I think it just comes down to every patient situation is different. The dobutamine might have helped, but then again you could have hung it and had the same result because your already dealing with someone that has a crappy heart.


Top